Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 19, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 27, 2016, 6:20 PM EDT for Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2016, 6:20 PM EDT (22:20 UTC)
- Expired
- Jun 27, 2016, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 87 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890 WGUS53 KJKL 272220 FFWJKL KYC195-280115- /O.NEW.KJKL.FF.W.0019.160627T2220Z-160628T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 620 PM EDT MON JUN 27 2016 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PIKE COUNTY IN SOUTHEASTERN KENTUCKY... * UNTIL 915 PM EDT * AT 615 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT FLASH FLOODING WAS OCCURRING AS A RESULT OF RECENT HEAVY RAIN ACROSS THE WARNED AREA. WATER WAS FLOWING OVER HIGHWAY 194 NEAR KIMPER. THERE WAS ALSO A REPORT OF SOME TRAILERS BEING SURROUNDED BY HIGH WATER. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... KIMPER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3753 8229 3745 8229 3745 8241 3753 8241 $$ RAY
2 follow-up statements
643 WGUS73 KJKL 272354 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 754 PM EDT MON JUN 27 2016 KYC195-280115- /O.CON.KJKL.FF.W.0019.000000T0000Z-160628T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIKE KY- 754 PM EDT MON JUN 27 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR CENTRAL PIKE COUNTY... AT 748 PM EDT...STATE LAW ENFORCEMENT REPORTED THAT FLASH FLOODING CONTINUED ALONG HURRICANE CREEK NEAR KIMPER AFFECTING PORTIONS OF HIGHWAY 194. HOWEVER, THE HIGH WATER WAS RECEDING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... KIMPER. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3753 8229 3745 8229 3745 8241 3753 8241 $$ RAY
498 WGUS73 KJKL 280027 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 827 PM EDT MON JUN 27 2016 KYC195-280036- /O.CAN.KJKL.FF.W.0019.000000T0000Z-160628T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIKE KY- 827 PM EDT MON JUN 27 2016 ...THE FLASH FLOOD WARNING FOR CENTRAL PIKE COUNTY IS CANCELLED... PIKE COUNTY EMERGENCY MANAGEMENT REPORTED THAT FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER POSING A THREAT TO THE AREA. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3753 8229 3745 8229 3745 8241 3753 8241 $$ RAY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:48 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 27, 3:48 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Jackson KY 348 PM EDT MON JUN 27 2016 .SHORT TERM...(This evening through Tuesday night) Issued at 348 PM EDT MON JUN 27 2016 WSR-88D radar indicating several lines of showers and storms continue to push SE across portions of eastern KY. That said operational HRRR has struggled greatly all day with forming this convection, but the SSEO was able to shed some light in the overall setup. The experimental HRRR overall had a decent idea as well as most of the SSEO members. Isolated strong storms will be possible in spots that see intersecting boundaries especially, but given the lower centroid storms risk looks low. However low centroids and PWATS in the 1.7 to 1.8 inch range locally heavy rainfall and isolated flash flooding will be the issue. The one thing that will save some from seeing more rain will be the fact that we have decent storm motions. Overall convection should wane from NW to SE through the afternoon and evening. Even areas in the far northern portions of the CWA are already seeing clearing. Then would expect skies to improve later tonight into the overnight and with low level moisture added from the rains would expect the potential for fog. Particularly in the usual valley and river valley locations. For Tuesday we do remain in cyclonic flow aloft and that could be enough to spark off a storm along the VA border. Otherwise most spots should remain dry for the most part and temps in the low to mid 80s. Tuesday night we should see mostly clear to partly cloudy skies and drier air is expected to continue to filter in. This as the cyclonic flow continues to build south across eastern KY. .LONG TERM...(Wednesday through Monday) Issued at 348 PM EDT MON JUN 27 2016 With a cold front positioned well to our south and dry northwest flow aloft, the first part of the long term period looks dry with pleasant temperatures (upper 70s Wednesday warming to the mid 80s by Friday) and more tolerable humidity levels. This appears to change just in time for the weekend as forecast models indicate the pattern aloft will become more zonal with a cold front dropping southward and stalling out over us, or very nearby. Models differ on timing, but rain chances will increase on Saturday and continue through Sunday. Hopefully this front will sag to our south by the Fourth, but that remains to be seen. Temperatures should remain near normal over the weekend with highs in the low to mid 80s and lows in the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 147 PM EDT MON JUN 27 2016 WSR-88D radar showing that scattered to numerous showers and storms have developed across eastern Kentucky. This should be the trend through the afternoon as we see a boundary slowly creeping south and left over outflows spark additional storms. While most will remain VFR a drop to MVFR or even IFR can not be ruled out. Did keep with the TEMPO group since we already had this in place and tried to keep this through the afternoon, as exact locations that will be affected fairly uncertain. This convection is expected to wane through the afternoon from NW to SE as the boundary drops SE. This will gradually improve to VFR through the evening as activity moves out of the region. Increased low level moisture from storms will have the potential to increase fog potential overnight. Did include this thought in a few of the TAF sites. Winds will remain light, but as usual any storm could introduce gusty winds to a terminal. && .JKL Watches/Warnings/Advisories... None. && SHORT TERM...DJ LONG TERM...ABE AVIATION...DJ
Hazardous weather outlook, Jun 27, 3:56 PM EDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 356 PM EDT MON JUN 27 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282300- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 356 PM EDT MON JUN 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NUMEROUS TO WIDESPREAD THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AS WELL AS TORRENTIAL DOWNPOURS...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHEASTERN KENTUCKY TUESDAY AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE AT TIMES AREAWIDE FROM FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR FLOODING TODAY. DJ/GEOGERIAN
In the hours before
Special weather statement, Jun 27, 2:52 PM EDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 252 PM EDT MON JUN 27 2016 KYZ088-115>117-271915- PERRY-LESLIE-HARLAN-CLAY- 252 PM EDT MON JUN 27 2016 ...A STRONG THUNDERSTORM WILL AFFECT PERRY...LESLIE...HARLAN... CLAY... AT 251 PM EDT...A STRONG THUNDERSTORM WAS OVER HOSEA...OR NEAR HYDEN...MOVING SOUTHEAST AT 10 MPH. WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARLAN...HYDEN...LOYALL...WALLINS CREEK...DALEY...ROSSPOINT... QUEENDALE...ROARK...ESSIE...ARTHUR...STINNETT...HOSEA...BAXTER... WENDOVER...BIG LAUREL...SPRUCE PINE...MOZELLE...HOSKINSTON... LEATHERWOOD AND TREMONT. THIS INCLUDES HAL ROGERS PARKWAY BETWEEN MILE MARKERS 40 AND 49. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3707 8359 3724 8341 3710 8305 3679 8339 TIME...MOT...LOC 1851Z 323DEG 9KT 3713 8345 SHALLENBERGER
Local storm report, Jun 27, 2:53 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
253 PM EDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL THOUSANDSTICKS 37.19N 83.43W
06/27/2016 M0.50 INCH LESLIE KY TRAINED SPOTTER
PEA SIZED TO DIME SIZED HAIL.
&&
TBREWERSpecial weather statement, Jun 27, 3:02 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT MON JUN 27 2016
KYZ113-115-118-271945-
PERRY-KNOTT-LETCHER-
302 PM EDT MON JUN 27 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY...KNOTT...
LETCHER...
AT 301 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM ELMROCK TO HAZARD...AND MOVING SOUTH AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HAZARD...WHITESBURG...HINDMAN...LETCHER...BATH...FLEMING-NEON...
PIPPA PASSES...VICCO...BLACKEY...DIABLOCK...CARBON GLOW...GANDER...
EHKHORN MINE...ELIC...ROXANA...DEFEATED CREEK...CROMONA...MAYKING...
OMAHA AND PREMIUM.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
KENTUCKY HIGHWAY 80 IN KNOTT COUNTY BETWEEN MILE MARKERS 1 AND 12.
KENTUCKY HIGHWAY 80 IN PERRY COUNTY BETWEEN MILE MARKERS 9 AND 15.
U.S. HIGHWAY 23 IN LETCHER COUNTY BETWEEN MILE MARKERS 3 AND 4.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3697 8310 3728 8322 3741 8314 3741 8313
3743 8313 3750 8309 3725 8270 3723 8269
3719 8261
TIME...MOT...LOC 1901Z 340DEG 18KT 3745 8306 3725 8319
SHALLENBERGERSpecial weather statement, Jun 27, 3:09 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 309 PM EDT MON JUN 27 2016 KYZ106-107-109-110-271945- FLOYD-MORGAN-JOHNSON-MAGOFFIN- 309 PM EDT MON JUN 27 2016 ...A STRONG THUNDERSTORM WILL AFFECT FLOYD...MORGAN...JOHNSON... MAGOFFIN... AT 309 PM EDT...A STRONG THUNDERSTORM WAS OVER COTTLE...OR NEAR WEST LIBERTY...MOVING SOUTHEAST AT 20 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PAINTSVILLE...WEST LIBERTY...SALYERSVILLE...MASON...HENRY...LEWIS... BROWNLOW...GORDON FORD...WILLIAMS...SWAMP BRANCH...STAFFORDSVILLE... CISCO...WHITE OAK...GRAYFOX...ELNA...PERLIE...MARSHALLVILLE... GYPSY...SWAMPTON AND MIMA. THIS INCLUDES THE FOLLOWING HIGHWAYS... BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 71 AND 76. U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 3 AND 10. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3790 8336 3802 8324 3784 8274 3761 8295 TIME...MOT...LOC 1909Z 300DEG 18KT 3792 8321 SHALLENBERGER
Special weather statement, Jun 27, 3:58 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
358 PM EDT MON JUN 27 2016
KYZ112-272030-
BREATHITT-
358 PM EDT MON JUN 27 2016
...A STRONG THUNDERSTORM WILL AFFECT BREATHITT...
AT 358 PM EDT...A STRONG THUNDERSTORM WAS OVER PORTSMOUTH...OR NEAR
JACKSON...MOVING SOUTH AT 25 MPH.
WINDS IN EXCESS OF 35 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JACKSON...PRESS...QUICKSAND...HADDIX...PORTSMOUTH...FLINTVILLE...
LITTLE...CLAYHOLE...LOST CREEK...NED...NOCTOR...DUMONT...
SMITH BRANCH...NOBLE...WILSTACY...HARDSHELL...WATTS...HAGINSVILLE...
STEVENSON AND SIKES.
&&
LAT...LON 3758 8336 3759 8327 3741 8316 3741 8320
3744 8322 3739 8329 3738 8337
TIME...MOT...LOC 1958Z 348DEG 20KT 3755 8331
RAYSpecial weather statement, Jun 27, 5:43 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 543 PM EDT MON JUN 27 2016 KYZ080-086-116-272215- LAUREL-KNOX-CLAY- 543 PM EDT MON JUN 27 2016 ...A STRONG THUNDERSTORM WILL AFFECT LAUREL...KNOX...AND CLAY COUNTIES... AT 542 PM EDT...A STRONG THUNDERSTORM WAS OVER GIBBS...OR 11 MILES SOUTHWEST OF MANCHESTER...MOVING SOUTH AT 10 MPH. WINDS IN EXCESS OF 35 MPH AND SMALL HAIL UP TO ONE HALF INCH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GREEN ROAD...BLACKWATER...SPRULE...KNOXFORK...FOUNT...CRANES NEST... GRAY...HAVEN...CANE CREEK...TEDDERS...JARVIS...FLETCHER...WOOLLUM... TUTTLE...SASSER AND GIBBS. THIS INCLUDES U.S. HIGHWAY 25 EAST IN KNOX COUNTY BETWEEN MILE MARKERS 18 AND 22. && LAT...LON 3709 8392 3708 8381 3695 8377 3694 8402 TIME...MOT...LOC 2142Z 359DEG 8KT 3703 8391 RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:42 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin, Martin, Pike | 2 hr |
| Jun 27, 2:52 PM EDT | Special Weather Statement | JKL | Leslie | 23 min |
| Jun 27, 3:02 PM EDT | Special Weather Statement | JKL | Knott, Letcher | 43 min |
| Jun 27, 3:09 PM EDT | Special Weather Statement | JKL | Johnson, Magoffin, Morgan | 36 min |
| Jun 27, 3:21 PM EDT | Areal Flood Advisory | JKL | Johnson, Magoffin, Morgan | 3 hr |
| Jun 27, 3:58 PM EDT | Special Weather Statement | JKL | Breathitt | 32 min |
| Jun 27, 5:43 PM EDT | Special Weather Statement | JKL | Knox | 32 min |
| Jun 27, 6:29 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Laurel, McCreary, Whitley | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.